Alert archive / Missouri / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 13, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Mar 12, 2024, 9:07 PM CDT for 4 counties in Missouri. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 12, 2024, 9:07 PM CDT (02:07 UTC)
- Expired
- Mar 12, 2024, 10:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bates County, MO, Cass County, MO, Henry County, MO, Johnson County, MO
The radar
The Pleasant Hill radar (KEAX), 36 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 12, 9:14 PM CDT | HAIL 1 | 4 Se Garden City, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 460 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 2074 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
942
WUUS53 KEAX 130207
SVREAX
MOC013-037-083-101-130300-
/O.NEW.KEAX.SV.W.0013.240313T0207Z-240313T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
907 PM CDT Tue Mar 12 2024
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southeastern Cass County in west central Missouri...
Northwestern Henry County in west central Missouri...
Northeastern Bates County in west central Missouri...
Southwestern Johnson County in west central Missouri...
* Until 1000 PM CDT.
* At 907 PM CDT, a severe thunderstorm was located near Creighton, or
near Garden City, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Holden, Garden City, Urich, Creighton, Chilhowee, Centerview, Gunn
City, Blairstown, Post Oak, La Tour, Hartwell, and Quick City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3837 9423 3861 9432 3881 9386 3847 9369
TIME...MOT...LOC 0207Z 243DEG 25KT 3849 9416
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HB1 follow-up statement
736
WWUS53 KEAX 130230
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
930 PM CDT Tue Mar 12 2024
MOC013-037-130240-
/O.CAN.KEAX.SV.W.0013.000000T0000Z-240313T0300Z/
Cass MO-Bates MO-
930 PM CDT Tue Mar 12 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CASS AND
NORTHEASTERN BATES COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
&&
LAT...LON 3847 9405 3857 9407 3857 9412 3865 9412
3866 9413 3869 9413 3881 9386 3849 9370
TIME...MOT...LOC 0230Z 240DEG 24KT 3857 9400
$$
MOC083-101-130300-
/O.CON.KEAX.SV.W.0013.000000T0000Z-240313T0300Z/
Henry MO-Johnson MO-
930 PM CDT Tue Mar 12 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHWESTERN HENRY AND SOUTHWESTERN JOHNSON COUNTIES...
At 930 PM CDT, a severe thunderstorm was located near Creighton, or
10 miles south of Holden, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Holden, Chilhowee, Centerview, Blairstown, Post Oak, La Tour, and
Quick City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3847 9405 3857 9407 3857 9412 3865 9412
3866 9413 3869 9413 3881 9386 3849 9370
TIME...MOT...LOC 0230Z 240DEG 24KT 3857 9400
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KrullWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 7:56 PM CDT, 1 hour 11 minutes earlier. Its key messages:
- 20 to 50% chance for thunderstorms tonight. Marginal (5 to 10%) Risk of a severe storm tonight. Quarter size hail and 60 mph winds are the greatest concern if a robust updraft can get going.
- 60 to 80% chance for thunderstorms late Wednesday afternoon and Evening. There is a Slight (10 to 15%) Risk of a few severe storms. Large hail, damaging winds and a tornado or two are possible with this activity.
- 30 to 60% chance for thunderstorms Thursday afternoon and Evening. There is a Slight (10 to 15%) Risk of a few severe storms. Large hail and damaging winds are possible with this activity.
Area forecast discussion, Mar 12, 7:56 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 756 PM CDT Tue Mar 12 2024 .KEY MESSAGES... - 20 to 50% chance for thunderstorms tonight. Marginal (5 to 10%) Risk of a severe storm tonight. Quarter size hail and 60 mph winds are the greatest concern if a robust updraft can get going. - 60 to 80% chance for thunderstorms late Wednesday afternoon and Evening. There is a Slight (10 to 15%) Risk of a few severe storms. Large hail, damaging winds and a tornado or two are possible with this activity. - 30 to 60% chance for thunderstorms Thursday afternoon and Evening. There is a Slight (10 to 15%) Risk of a few severe storms. Large hail and damaging winds are possible with this activity. && .DISCUSSION... Issued at 241 PM CDT Tue Mar 12 2024 Water vapor imagery shows a well defined shortwave trough quickly moving through Kansas early this afternoon. At the surface, moisture is currently very limited with dewpoints in the low to mid 40s as of 18Z. 50+ dewpoints were beginning to move in southeastern KS and become more prevalent across eastern OK. That airmass will continue to advect northward into the forecast area this afternoon, ahead of the shortwave trough. With the shortwave moving quickly across Kansas, the forcing associated with it, and it's associated surface low and boundaries, will lead to isolated to scattered convection east the KC area around 00Z this evening. This convection then quickly moves east and may be east of the forecast area by 06-07Z tonight. With moisture slow to build north, instability will be limited. But we should still be able to see 500-1000 J/kg of MUCAPE within an environment of 30-35 KTs of deep-layer shear, though most of that is in the bottom half of that layer. Given this, storms may exhibit shallow rotation/ supercell structures, before becoming more multicellular or even become a line as they move eastward. Steep mid- level lapse rates will help support a marginal severe hail threat. The better setup for severe storms will be late Wednesday afternoon into the overnight hours. A warm front will lift northward into the area with deeper moisture building into the area as a result. This deeper moisture, with surface dewpoints in the upper 50s to near 60 degrees, will result in a more unstable atmosphere Wednesday afternoon. MLCAPE values around 1000 to 1500 J/kg are expected by Wednesday afternoon. In the upper levels, a strong jet will be nosing into the area and the forecast area may be in the left front quadrant of that jet, with diffluent flow above the unstable airmass. Additionally, stronger flow aloft will lead to stronger deep-layer shear and we may see 45-50kts of 0-6km shear by 00Z. Given the parameters, there is potential for supercells and with steep lapse rates aloft, there may be large hail with the strongest storms. Damaging winds and a tornado or two are also possible with these storms. The most widespread activity will be in the vicinity of the warm front as it is lifting northward. For storms that are north of the warm front, the weak instability present is mainly elevated so the threat of severe storms is lower. Instability rapidly increases along and south of the warm front, leading to greater coverage and severe potential. South of the warm front, well into the warm sector, warm air aloft will inhibit convection, limiting coverage. But if a storm can develop and/or maintain itself in the arm sector, there would be greater potential for it to be severe given the stronger instability. This activity will lift northward throughout the evening and overnight hours as the warm front lifts north, mainly affecting northern MO as a result. The last round of storms will affect the area Thursday afternoon and evening. A mid-level shortwave trough will eject eastward from the main trough digging into the Southwest. This wave will help push a cold front through the area Thursday afternoon and evening. CAPE and shear parameters will be supportive of strong to severe thunderstorms, including the potential for supercells. The best potential for strong to severe storms also continues to look east of the KC area, and mainly for the eastern half of the forecast area from Thursday afternoon through the evening hours. Veered low level flow and nearly unidirectional flow aloft may limit the potential for tornadoes. But relatively steep lapse rates aloft, combined with the strong instability and shear will be supportive of large hail. Steep low-level lapse rates with dry air aloft will also result in higher downdraft CAPE, which support potential for damaging winds. Cooler air will move into the area for the weekend with temperatures really just closer to normal for this time of year. A strong trough will dive into the eastern US Sunday into Monday. This will push a reinforcing bout of colder air into the region. So for outdoor festivities on Monday, temperatures will be the coolest of the entire forecast, with highs in the middle to upper 40s. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 755 PM CDT Tue Mar 12 2024 VFR conditions are expected through the TAF period. WInds will be light and out of the south. Thunderstorm activity this evening is expected to remain east of the TAF sites. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...None. KS...None. && DISCUSSION...CDB AVIATION...HB
Hazardous weather outlook, Mar 12, 4:12 AM CDT, 16 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 412 AM CDT Tue Mar 12 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-130915- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 412 AM CDT Tue Mar 12 2024 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Rain showers and thunderstorms are possible late this evening. A few strong to isolated severe storms are possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a slight risk for severe storms across portions of the area Wednesday and Thursday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Mar 12, 8:16 PM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
816 PM CDT Tue Mar 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM Hail 1 NW Oak Grove 39.01N 94.14W
03/12/2024 E1.00 inch Jackson MO Emergency Mngr
EM reports dime to quarter size hail.
&&
jtkLocal storm report, Mar 12, 8:36 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
836 PM CDT Tue Mar 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM Hail 4 N Oak Grove 39.06N 94.13W
03/12/2024 E1.75 inch Jackson MO NWS Employee
&&
jtkLocal storm report, Mar 12, 8:45 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
845 PM CDT Tue Mar 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM Hail 4 N Grain Valley 39.07N 94.20W
03/12/2024 E1.50 inch Jackson MO Public
From photo on Facebook.
&&
jtkLocal storm report, Mar 12, 8:59 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
859 PM CDT Tue Mar 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM Hail Browning 40.03N 93.16W
03/12/2024 E1.00 inch Linn MO Fire Dept/Rescue
Relayed by County EM.
&&
jtkLocal storm report, Mar 12, 9:04 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
904 PM CDT Tue Mar 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM Hail 1 ENE Grain Valley 39.02N 94.18W
03/12/2024 E1.50 inch Jackson MO Public
From Facebook.
&&
jtkLocal storm report, Mar 12, 9:06 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
906 PM CDT Tue Mar 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM Hail Sweet Springs 38.96N 93.42W
03/12/2024 E1.00 inch Saline MO Public
Report from mPING: Quarter (1.00 in.).
&&
jtkThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 7:21 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette | 24 min |
| Mar 12, 7:31 PM CDT | Severe Thunderstorm Warning | EAX | Jackson, Johnson, Lafayette | 29 min |
| Mar 12, 7:39 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Clay, Clinton, Livingston, Ray | 36 min |
| Mar 12, 8:16 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette, Pettis, Saline | 29 min |
| Mar 12, 8:18 PM CDT | Severe Thunderstorm Warning | EAX | Jackson, Lafayette, Ray | 27 min |
| Mar 12, 8:19 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clay, Ray | 26 min |
| Mar 12, 8:31 PM CDT | Severe Thunderstorm Warning | EAX | Pettis, Saline | 29 min |
| Mar 12, 8:42 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Clay, Jackson, Lafayette, Ray | 63 min |
| Mar 12, 8:47 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton, Cooper, Howard, Johnson, Lafayette and 2 more | 58 min |
| Mar 12, 9:31 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Clinton, Ray | 44 min |
| Mar 12, 9:39 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Johnson, Lafayette, Pettis, Saline | 51 min |
| Mar 12, 9:42 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Lafayette, Ray | 48 min |
| Mar 12, 9:48 PM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson, Pettis | 57 min |
| Mar 12, 10:00 PM CDT | Areal Flood Advisory | EAX | Cooper, Howard, Johnson, Lafayette, Pettis, Saline | 6 hr |
| Mar 12, 10:25 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Lafayette, Ray | 38 min |
| Mar 12, 10:35 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette, Pettis, Saline | 40 min |
| Mar 12, 10:42 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Pettis | 48 min |
| Mar 12, 11:13 PM CDT | Severe Thunderstorm Warning | EAX | Pettis | 47 min |
| Mar 12, 11:32 PM CDT | Special Weather Statement | EAX | Caldwell | 13 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.